Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 113, NWS Little Rock, AR

April 30, 2004Montgomery County, Pike County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 30, 2004, 11:49 PM CDT for Montgomery County, Pike County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2004, 11:49 PM CDT (04:49 UTC)
Expired
May 1, 2004, 12:25 AM CDT
In force
36 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Montgomery County, AR, Pike County, AR

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 7:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2142 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:50 PM CDT, 8 hours 59 minutes earlier.

Area forecast discussion, Apr 30, 2:50 PM CDT, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
250 PM CDT FRI APR 30 2004

.SHORT TERM...TONIGHT THROUGH MONDAY
SHORT RANGE MODELS IN VERY GOOD AGREEMENT THIS AFTERNOON REGARDING
THE DEVELOPING SITUATION. ONLY DIFFERENCE OF NOTE IS THE QPF BEING
GENERATED BY THE GFS SOLUTION. THE MODEL ONCE AGAIN APPEARS TO BE
HAVING FEED BACK PROBLEMS. WILL GO WITH A BLEND OF SOLUTIONS THIS
AFTERNOON BUT WILL DEFINITELY LEAN TOWARDS THE ETA QPF.

FIRST BATCH OF RAIN MOVING ACROSS THE NORTH AT THIS TIME WINDING
DOWN AS SHORT WAVE RESPONSIBLE FOR IT MOVES OUT OF THE AREA. ALL
INDICATIONS ARE MORE RAIN ON THE WAY STARTING TONIGHT THROUGH MOST
OF SATURDAY. FLASH FLOOD WATCH ISSUED FOR PARTS OF THE NORTH WILL
BE EXPANDED SOUTHWARD TO COVER THE ENTIRE CWA WITH THE EXCEPTION OF
THE SOUTHERN TWO TIERS OF ZONES.

LATEST SURFACE ANALYSIS PLACES COLD FRONT FROM NORTHWEST MISSOURI TO
THE TEXAS PANHANDLE . THIS FEATURE WILL BECOME THE FOCUS FOR SHOWERS
AND THUNDERSTORMS. PRECIPITABLE WATER VALUES FROM THE 12Z LZK
SOUNDING IN EXCESS OF AN INCH AND A QUARTER WITH VALUES INCREASING
TO ALMOST TWO INCHES BY SATURDAY NIGHT AS LOW LEVEL JET ADVECTS GULF
MOISTURE IN SO PLENTY OF MOISTURE IN PLACE.

SEVERAL WEAK WAVES WILL RIPPLE THROUGH THE SOUTHWEST FLOW THIS
EVENING TO MAINTAIN AT LEAST CHANCE POPS BEFORE THE MAIN SHOW BEGINS
TONIGHT. A SIGNIFICANT PIECE OF ENERGY EJECTS OUT OF THE SOUTHERN
ROCKIES AND DEVELOPS A SURFACE LOW ON THE FRONT TONIGHT NEAR THE RED
RIVER AS IT SAGS SLOWLY SOUTHEAST. IMPRESSIVE LIFT IN EXCESS OF 20
-UBARS/S AND FAVORABLE JET DYNAMICS ALL POINT TO A POSSIBLE HEAVY
RAIN EVENT DEVELOPING AFTER MIDNIGHT. WIDESPREAD RAINFALL IN EXCESS
OF TWO INCHES LIKELY WITH UP TO THREE INCHES POSSIBLE THROUGH
SATURDAY LEADING TO ADDITIONAL HYDROLOGIC CONCERNS. SURFACE LOW WILL
BE LOCATED NEAR LITTLE ROCK SATURDAY MORNING AND MOVING INTO THE
MISSOURI BOOTHEEL BY NOON. FROPA EXPECTED EARLY IN THE DAY OVER THE
NORTHWEST AND CLEARING THE SOUTHEAST LATE IN THE DAY.

WILL INCREASE THE POPS TO CATEGORICAL TONIGHT AND SLOWLY TAPER THEM
OFF FROM NORTHWEST TO SOUTHEAST DURING THE DAY SATURDAY AS MAJORITY
OF THE PRECIPITATION WILL BE ALONG AND PRECEDING THE FRONT. POPS
WILL HAVE TO BE HELD ON ALL DAY AND THROUGH PART OF THE NIGHT WITH
GOOD UPPER LEVEL SUPPORT LAGGING BEHIND THE SURFACE BOUNDARY. WILL
CONTINUE THE MENTION OF THUNDER WITH DECENT MID LEVEL LAPSE RATES.

HIGH PRESSURE BEGINS TO BUILD IN SUNDAY BUT WILL STILL HAVE TO
INTRODUCE SLIGHT CHANCE POPS IN THE AFTERNOON ACROSS THE NORTH AS
COLD POOL ALOFT ASSOCIATED WITH TROF AXIS MOVES THROUGH. HIGH
PRESSURE DOMINATES SUNDAY THROUGH MONDAY. MAV/FWC BLEND WILL BE USED
FOR TEMPERATURES.
&&

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
MODELS NOT IN PARTICULARLY GOOD AGREEMENT WITH THE DETAILS THIS
AFTERNOON BUT ALL AGREE THAT PATTERN WILL BECOME MUCH QUIETER DURING
THE PERIOD. BIGGEST DISCREPANCY AMONGST THE MODELS DEAL WITH THE
AMPLIFICATION OF THE APPROACHING H5 RIDGE. THE GFS MAY BE OVERDONE
COMPARED TO THE ECMWF BUT IT HAS SHOWN THE BEST RUN TO RUN
CONSISTENCY. AS SUCH...WILL GO WITH A BLEND OF SOLUTIONS.

HIGH PRESSURE WILL BE WELL IN CONTROL WHEN THE MEDIUM RANGE PERIOD
STARTS. BROAD TROUGH OVER THE EASTERN CONUS WILL MOVE EASTWARD
TUESDAY WITH NORTHWEST FLOW OVER THE AREA CONTINUING. MODELS SHOWING
A WEAK SYSTEM MOVING THROUGH THE FLOW LATE WEDNESDAY BUT BEST
DYNAMICS REMAIN TO THE NORTHEAST AND NO PRECIPITATION IS EXPECTED. A
STRONG UPPER LOW APPROACHES THE PACIFIC NORTHWEST WEDNESDAY WHICH IN
TURN PUMPS UP A STRONG RIDGE OVER THE ROCKIES. WILL NOT GO QUITE AS
AMPLIFIED WITH THE FEATURE AS THE GFS IS SHOWING BUT RIDGE WILL
STILL TRANSLATE EASTWARD WITH TIME. RIDGE WILL BE OVER THE CENTRAL
CONUS BY THE END OF THE PERIOD FOR CONTINUED DRY CONDITIONS.

CONCERNING TEMPERATURES...AREA WILL BE IN NORTHWEST FLOW THE
MAJORITY OF THE WEEK WITH SEASONABLE TEMPERATURES EXPECTED. FRIDAY
MAY BE THE WARMEST DAY YET BUT WILL NOT GO OVER BOARD THAT FAR OUT.
MEX GUIDANCE LOOKS REASONABLE BUT WILL TWEAK HIGHS UPWARDS A TAD.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    62  74  49  69 /  80  80  60  10
HARRISON AR       56  64  41  65 / 100 100  40  20
HOT SPRINGS AR    61  73  49  70 /  80  80  50   0
PINE BLUFF AR     65  75  50  70 /  70  70  70  10
MOUNTAIN HOME AR  57  66  41  64 / 100 100  40  20
MONTICELLO AR     65  76  52  71 /  70  70  70  10
SEARCY AR         61  73  48  68 /  80  80  60  10
MOUNT IDA AR      60  71  48  70 /  90  90  50   0
RUSSELLVILLE AR   59  69  46  68 /  90 100  40   0
&&

LZK WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL NOON CDT SATURDAY FOR ZONES
ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047...
ARZ054>057.
&&

56
Hazardous weather outlook, Apr 30, 9:12 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
912 PM CDT FRI APR 30 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
912 PM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A COLD FRONT WAS POSITIONED FROM SOUTHWEST MISSOURI THROUGH
NORTHWEST ARKANSAS AND INTO EASTERN OKLAHOMA AND MOVING SOUTHEAST.
THE FRONT WILL MOVE INTO CENTRAL ARKANSAS LATE TONIGHT. SHOWERS AND
THUNDERSTORMS WILL FORM ALONG AND AHEAD OF THIS FRONT. MOST OF
ARKANSAS IS UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
THERE IS A POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND LOCALLY
HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS
OF NORTHWEST AND SOUTH ARKANSAS. A FLOOD WATCH HAS BEEN POSTED FOR
MUCH OF THE NORTH AND CENTRAL SECTIONS THROUGH NOON SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE COLD FRONT MOVES ACROSS THE STATE SATURDAY...THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL MOVES TO THE SOUTHEAST. MUCH OF THE STATE
IS UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY...AS THE
FRONT WILL SLOWLY MOVE THROUGH THE STATE. UPPER LEVEL DISTURBANCES
WILL INTERACT WITH THE FRONT SATURDAY...AND INCREASE THE CHANCE FOR
HEAVY RAINFALL...ESPECIALLY IN THE SOUTHEAST HALF OF THE STATE. WITH
SOME RIVERS IN EASTERN ARKANSAS STILL ABOVE FLOOD STAGE FROM THE
HEAVY RAINS LAST WEEK...ANY RAINFALL WILL AGGRAVATE OR PROLONG
FLOODING. AREAS EAST OF LITTLE ROCK WILL HAVE THE POTENTIAL OF
SEEING ONE TO TWO INCHES OF RAINFALL THROUGH SATURDAY.

HIGH PRESSURE WILL MOVE INTO THE STATE SUNDAY...BRINGING DRY WEATHER
AND COOL TEMPERATURES THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE OVER THE NORTHWEST HALF OF THE
STATE TONIGHT...AND ACROSS THE ENTIRE STATE ON SATURDAY.

51

In the hours before

Local storm report, Apr 30, 7:13 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
713 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             LADD                    34.13N 91.93W
04/30/2004  1.75 INCH        JEFFERSON          AR   LAW ENFORCEMENT

0635 PM     HAIL             WOODLAWN                33.97N 92.04W
04/30/2004  1.00 INCH        CLEVELAND          AR   LAW ENFORCEMENT

&&

51
Local storm report, Apr 30, 7:31 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
731 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 NW WARREN             33.69N 92.17W
04/30/2004  0.75 INCH        BRADLEY            AR   NWS STORM SURVEY

&&

51
Special weather statement, Apr 30, 9:05 PM CDT, 2 hours 44 minutes before
ARZ003-012-021-022-030-037-038-010215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
905 PM CDT FRI APR 30 2004

SEVERE THUNDERSTORM WATCH NUMBER 133 THAT WAS IN EFFECT FOR...
BOONE...SCOTT...YELL...LOGAN...NEWTON...POPE AND JOHNSON COUNTIES...
HAS BEEN CANCELLED.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:27 PM CDTSevere Thunderstorm WarningLZKYell48 min
May 1, 12:10 AM CDTSevere Thunderstorm WarningLZKGarland, Perry40 min
May 1, 12:19 AM CDTSevere Thunderstorm WarningLZKHot Spring41 min
May 1, 12:31 AM CDTSevere Thunderstorm WarningLZKBoone44 min
May 1, 12:45 AM CDTSevere Thunderstorm WarningLZKConway30 min
May 1, 12:47 AM CDTTornado WarningLZKBoone33 min
May 1, 1:05 AM CDTFlash Flood WarningLZKBoone3 hr
May 1, 1:24 AM CDTSevere Thunderstorm WarningLZKCleburne, Faulkner41 min
May 1, 2:08 AM CDTSevere Thunderstorm WarningLZKWhite47 min
May 1, 2:22 AM CDTSevere Thunderstorm WarningLZKIndependence, Izard43 min
May 1, 2:39 AM CDTSevere Thunderstorm WarningLZKFulton, Sharp51 min
May 1, 3:07 AM CDTSevere Thunderstorm WarningLZKJackson28 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.